Florida, 2006

Damaging Wind in Florida, July 17, 2006

July 17, 2006 · NWS JAX · 1 event in 1 county or zone

A downburst leveled corn crop fields. The farm with damage was located at the intersection of State Road 13A and Highway 305.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A downburst leveled corn crop fields. The farm with damage was located at the intersection of State Road 13A and Highway 305.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 17, 1:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT MON JUL 17 2006

.SHORT TERM...WEAK SHORTWAVE SHIFTING SOUTH OF AREA...WITH DRIER AIR
WORKING IN FROM THE NORTH...THUS BULK OF T-STORMS HAVE BEEN SOUTH AND
WEST OF OUR FORECAST AREA. SHOULD SEE A FEW LATE DAY T-STORMS ALONG
EAST COAST SEABREEZE AND ACROSS OUR SOUTHERN AND WESTERN COUNTIES.
WILL STILL INDICATE SLIGHT CHANCE OF EARLY EVENING TSRA WITH
SEABREEZES...OTHERWISE QUIET NIGHT.

RIDGE OF HIGH PRESSURE ALOFT TO BUILD OVER AREA...WITH WEAK TROUGH
ALONG EAST COAST. LOOKING FOR NEAR NORMAL CONDITIONS THIS TIME OF
YEAR...WITH LOW CHANCE POPS FOR MAINLY AFTERNOON/EVNG TSRA.  WITH
WEAK EASTERLY LOW LEVEL FLOW...SHOULD SEE EAST COAST SEABREEZE MOVE
WELL INLAND...THUS BETTER CHANCES FOR AFTERNOON CONVECTION SHOULD BE
WELL INLAND...WITH CHANCES LOWER CLOSER TO COAST GIVEN MORE ISOLATED
NATURE TO TSRA. ANTICIPATING TEMPS CLOSE TO NORMAL WITH HIGHS IN LWR
90S...PERHAPS MID 90S SCTRL GA AND SUWANNEE VALLEY REGION OF
FL...LOWS IN LWR 70S...WITH MID 70S COAST.

.LONG TERM...LITTLE CHANGE SEEN IN UPPER PATTERN...WITH UPPER HIGH
CENTERS OVER THE CENTRAL PLAINS AND CENTRAL ATLANTIC...WITH
TROUGH/WEAKNESS JUST OFF EAST COAST. SOME SUGGESTION THAT CENTRAL
PLAINS HIGH WILL RETROGRADE TO WEST COAST...WITH NEW TROUGH
DEVELOPING OVER EASTERN STATES. FOR FORECAST THROUGH THE
WORKWEEK...MAINTAINING NEAR NORMAL CONDITIONS WITH LOW CHANCE POPS
FOCUSED ON AFTN/EVNG HOURS...CLOSE TO PREVIOUS FORECAST PACKAGE.

&&

.MARINE...RIDGE WILL REMAIN OVER THE WESTERN ATLANTIC WITH WEAK
PRESSURE GRAD WILL KEEPING LIGHT SOUTH TO SE FLOW. THE RIDGE WILL
BUILD OVER LAND WED-FRI WITH WINDS INCREASING TO 10-15 KT. SEAS WILL
REMAIN ARND 2 TO 3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  95  72  95 /  10  30  10  30
SSI  76  87  77  88 /  10  20  10  20
JAX  72  92  72  92 /  10  20  10  20
SGJ  75  88  76  87 /  10  20  10  20
GNV  71  92  71  92 /  30  30  20  40
OCF  71  92  72  92 /  30  30  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...WOLF
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Jul 17, 4:10 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT MON JUL 17 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
510 AM EDT MON JUL 17 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS INLAND NORTHEAST FLORIDA
TODAY...

AS A RESULT OF DRY AIR MOVING INTO THE AREA FROM THE NORTH...
THUNDERSTORM COVERAGE WILL RANGE FROM ISOLATED NORTH OF ALMA TO
LIKELY ACROSS INTERIOR NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS ACROSS
NORTHEAST FLORIDA. WIND GUSTS OVER 40 MPH ARE ALSO POSSIBLE IN THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL BECOME MORE WIDELY SCATTERED TUESDAY THROUGH
FRIDAY WITH MOST OF THE ACTIVITY OVER INTERIOR SECTIONS. BETTER
COVERAGE OF THUNDERSTORMS IS EXPECTED DURING THE WEEKEND AS A WEAK
FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jul 17, 1:27 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT MON JUL 17 2006

FLZ033-171915-
ST. JOHNS-
227 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SPUDS...OR 4 MILES NORTHEAST OF
HASTINGS...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND ELKTON...SPUDS AND HASTINGS THROUGH 315 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 35 TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 17, 1:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON JUL 17 2006

FLZ021-022-171930-
COLUMBIA-SUWANNEE-
238 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE
AND WESTERN COLUMBIA COUNTIES FOR SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 330 PM EDT...

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF COLUMBIA...OR 11 MILES
NORTH OF ICHETUCKNEE SPRINGS STATE...MOVING SOUTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COLUMBIA THROUGH
330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 35 TO 40 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 17, 1:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT MON JUL 17 2006

FLZ036-171945-
ALACHUA-
255 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM
EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF GAINESVILLE AIRPORT...
OR 7 MILES NORTH OF GAINESVILLE...MOVING SOUTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GAINESVILLE
AIRPORT...ORANGE HEIGHTS AND NEWNANS LAKE THROUGH 345 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS
OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 17, 2:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT MON JUL 17 2006

FLZ032-172000-
CLAY-
325 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWEST CLAY
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ST. JOHNS COUNTY...OR 12 MILES
SOUTH OF FRUIT COVE...MOVING WEST SOUTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT SOUTHEAST CLAY COUNTY SOUTH OF GREEN COVE
SPRINGS BETWEEN STATE ROAD 16 AND THE ST. JOHNS RIVER THROUGH 400 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 17, 2:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT MON JUL 17 2006

FLZ037-172015-
PUTNAM-
336 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM
EDT...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF CARRAWAY...OR 9
MILES NORTHWEST OF PALATKA...MOVING SOUTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CARRAWAY THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 17, 2:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT MON JUL 17 2006

FLZ036-172030-
ALACHUA-
343 PM EDT MON JUL 17 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWEST ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF HIGH SPRINGS...OR 9
MILES WEST OF WORTHINGTON SPRINGS...MOVING SOUTH AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS AND
ALACHUA THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The Jacksonville radar (KJAX), 77 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
July 17, 2:45 PM EST
Where
St. Johns County, 4 mi NW of Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
29.820, -81.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517225.